Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Psychoneuroendocrinology. 2009 Feb;34(2):199-211. doi: 10.1016/j.psyneuen.2008.08.025. Epub 2008 Oct 10.

PUFA induce antidepressant-like effects in parallel to structural and molecular changes in the hippocampus.

Author information

  • 1Département de Pharmacologie médicale - EA 1046, Faculté de Médecine, Institut de Médecine Prédictive et de Recherche Thérapeutique - Université de Lille 2, 1 place Verdun, 59045 Lille, France.

Abstract

Epidemiological data suggest that omega-3 polyunsaturated fatty acids (PUFA) consumption may be inversely correlated to the prevalence and severity of depression but little is known about the underlying mechanisms. In this study, we experimentally investigated whether a chronic supplementation with PUFA may induce antidepressant-like effects in mice in parallel to brain structural and molecular changes. Six weeks feeding with a PUFA-enriched diet induced behavioral changes in the Forced Swim Test (FST), the Tail Suspension Test and the Novelty-Suppressed Feeding Test. Moreover, more than 5 weeks supplementation with a PUFA blend containing 70% alpha-linolenic acid induced antidepressant-like effects in the FST with an increase in both swimming and climbing behaviors. The combination of a shorter duration of PUFA supplementation with a low dose of imipramine also induced an additive effect in the FST. Finally, PUFA supplementation was associated with an increase in the hippocampal volume, an over-expression of both synaptophysin and BDNF, and a raise in the number of newborn cells. Besides the possible modulation of brain plasticity, present results highlight the effectiveness of PUFA given alone or in combination with antidepressant drug as potential treatment of depressive disorders.

PMID:
18848400
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk